New Jersey, 2009

Strong Wind in New Jersey, December 19, 2009

December 19, 2009 · NWS PHI · 4 events in 4 counties and zones

In addition to the heavy snow, the nor'easter produced strong gusty northeast winds along the New Jersey coast from the morning into the evening of the 19th. This onshore flow also produced minor tidal flooding during the morning high tide on the 19th in Atlantic and Cape May Counties.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

In addition to the heavy snow, the nor'easter produced strong gusty northeast winds along the New Jersey coast from the morning into the evening of the 19th. This onshore flow also produced minor tidal flooding during the morning high tide on the 19th in Atlantic and Cape May Counties. Isolated minor tidal flooding also occurred with the morning high tide on the 20th in Atlantic County. About 3,000 homes and businesses lost power in Cape May County with Ocean City hit the hardest. The 9th Street Bridge was closed until the 21st in Ocean City because a tugboat broke free from its moorings and crashed against the bridge. Service was interrupted on the Cape May/Lewes Ferry on the 19th and 20th. The morning high tide on the 19th forced the closure of three bridges in Cape May County: The George Redding Bridge into Wildwood, The Townsend's Inlet Bridge between Avalon and Sea Isle City and the Beesleys Point Bridge between Upper Township and Somers Point.

Peak wind gusts averaged around 50 mph and included 52 mph at Barnegat Light (Ocean County), 49 mph at the Atlantic City Marina (Atlantic County), 45 mph at Seaside Heights (Ocean County), 43 mph at the Atlantic City International Airport (Atlantic County) and 40 mph in Cape May (Cape May County).

The high tide on the morning of the 19th reached 7.45 feet above mean lower low water at the Cape May Ferry Terminal (minor tidal flooding starts at 6.7 feet above mean lower low water) and 6.25 feet above mean lower low water in Atlantic City (minor tidal flooding starts at 6.00 feet above mean lower low water).

The strong winds and tidal flooding were caused by an intense nor'easter that moved from the northern Gulf of Mexico on the morning of the 18th northeast to around Cape Hatteras, North Carolina at sunrise on the 19th and then about 400 miles east of Seaside Heights, New Jersey at sunrise on the 20th. The strongest onshore flow occurred on the 19th and then slowly decreased that evening and overnight as the low pressure system moved farther offshore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Dec 19, 3:49 AM EST, 5 hours 11 minutes earlier.

Area forecast discussion, Dec 19, 3:49 AM EST, 5 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
349 AM EST SAT DEC 19 2009

.SYNOPSIS...
A MAJOR WINTER STORM WILL AFFECT THE REGION TODAY INTO TONIGHT.
HIGH PRESSURE WILL BUILD OVER THE AREA MONDAY. A COLD FRONT WILL MOVE
THROUGH FROM THE NORTHWEST MONDAY NIGHT THEN HIGH PRESSURE WILL BUILD
IN FROM THE WEST TUESDAY AND WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SNOW CONTINUES TO OVERSPREAD THE AREA AND HAD ALREADY MADE IT TO
PHL. THE HEAVY SNOW WAS ALSO STARTING TO MOVE INTO PARTS OF NE MD
FROM THE SW. THIS AGREES WELL WITH THE GFS TIMING AND THE NAM
LOOKS A BIT SLOW. EVEN SO, THE MODELS IN GENERAL AGREE THAT A
MAJOR WINTER STORM WILL AFFECT THE REGION. QPF FCST FROM THE
MODELS AS WELL AS THE ASSOCIATED MOS GIVES MOST AREAS 1 TO 1.5
INCHES OF LIQUID EQUIVALENT WHICH EQUATES TO 10-15 INCHES IF A
RATIO OF 10 TO 1 IS USED. HOWEVER, WE SHOULD HAVE GOOD DENDRITE
GROWTH AS FCST STRONG VERTICAL LIFT OCCURS AROUND THE MINUS 15
ISOTHERM. THIS MEANS EVEN HIGHER AMOUNTS ARE POSSIBLE. FOR NOW, I
WENT 10 TO 20 INCHES WITH THE HIGHEST AMOUNTS IN PARTS OF SOUTHERN
NEW JERSEY, NORTHEAST MARYLAND AND INLAND DELAWARE. ADDITIONALLY,
THE MODELS ALSO SHOW THE POSSIBILITY FOR A BANDED STRUCTURE TO THE
SNOW WITH SOME INSTABILITY ALOFT FCST. DUE TO THE POSSIBLE BANDING
AND DENDRITE GROWTH FCST, SNOWFALL RATES OF 1 TO 3 INCHES AN HOUR
ARE POSSIBLE MAINLY THIS AFTERNOON AND THIS EVENING.

ALONG THE DELAWARE COAST...RAIN WAS FALLING DUE TO ONSHORE FLOW FROM
THE RELATIVELY WARM OCEAN AS TEMPS WERE AROUND 40 THERE. THIS RAIN
SHOULD CONTINUE THIS MORNING AND THEN CHANGE TO SNOW THIS
AFTERNOON. AFTER THE CHANGEOVER TO SNOW, 4 TO 6 INCHES SHOULD FALL
ON THE DELAWARE COAST. FARTHER NORTH ALONG THE NEW JERSEY COAST,
ALMOST ALL SNOW IS FORECAST.

LATE TONIGHT...THE SNOW SHOULD TAPER OFF TO FLURRIES FROM THE
SOUTHWEST.

WINDS WILL INCREASE TODAY AS THE STORM ALONG THE COAST HEADS
NORTH. AS IT MOVES BY TO THE EAST LATE THIS AFTERNOON AND EARLY
TONIGHT, THE STRONGEST WINDS WILL OCCUR. THESE WINDS WILL BE
MOSTLY ALONG THE COASTAL REGIONS, BUT EVEN INLAND AREAS SHOULD SEE
ENOUGH WIND TO CAUSE BLOWING AND DRIFTING SNOW AND NEAR BLIZZARD
CONDITIONS ARE POSSIBLE IN PARTS OF EASTERN NEW JERSEY AND
DELAWARE. WINDS ALONG THE COAST COULD GUST TO 50 MPH AT TIMES AT
THE PEAK OF THE STORM EARLY TONIGHT. THEREFORE A WIND ADVISORY HAS
BEEN ISSUED FOR THE COAST AS WELL AS INLAND AREAS OF CAPE MAY IN
NJ AND SUSSEX AND KENT COUNTIES IN DELAWARE.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
IN THE WAKE OF THE LOW, HIGH PRESSURE WILL BUILD IN FROM THE WEST
ON SUNDAY. HOWEVER, WITH CYCLONIC FLOW ALOFT, WE SHOULD MAINTAIN
CLOUDS A GOOD PORTION OF THE DAY AS ANY SNOW ENDS EARLY IN THE
MORNING. DUE TO FRESH SNOW COVER AND A COLD AIRMASS IN PLACE,
TEMPERATURES WILL BE QUITE COLD. IT WILL ALSO BE BLUSTERY AS A
COLD NORTH TO NORTHWEST WIND CONTINUES. HOWEVER, STRONG WINDS ARE
NOT ANTICIPATED AS THE GRADIENT WILL WEAKEN QUITE A BIT AS THE
STORM PULLS AWAY FROM THE AREA.

FORECAST TEMPERATURES WERE KEPT BELOW MOS GUIDANCE DUE TO FRESH
SNOW COVER.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
IT APPEARS AS THOUGH WE WILL START THE LONG TERM PERIOD WITH AN
UPPER LEVEL SHORT WAVE OVER THE NORTHEASTERN STATES AND A RIDGE OVER
THE GREAT PLAINS. THE SHORT WAVE SHOULD MOVE OUT OVER THE NORTH
ATLANTIC ON TUESDAY AND THE RIDGE IS EXPECTED TO BUILD EASTWARD WITH
ITS AXIS PASSING OVERHEAD ON THURSDAY. MEANWHILE AN UPPER LEVEL LONG
WAVE TROUGH IS FORECAST TO DIG OVER THE MIDDLE OF THE COUNTRY DURING
THE SECOND HALF OF THE WEEK.

WE ARE ANTICIPATING MAINLY DRY AND COLD WEATHER FROM MONDAY NIGHT
INTO THURSDAY. ONCE THE RIDGE PASSES TO OUR EAST, SURFACE LOW
PRESSURE APPROACHING FROM THE SOUTHWEST MAY BRING SOME PRECIPITATION
FOR THURSDAY NIGHT INTO FRIDAY. THE PRECIPITATION MAY BE A WINTRY
MIX IN PART OF OUR REGION AT THE ONSET. HOWEVER, WITH THE UPPER FLOW
FORECAST TO BE FROM THE SOUTHWEST AND WITH THE SURFACE FLOW OFF THE
OCEAN, WARMING IS EXPECTED TO CHANGE THE WINTRY MIX TO ALL RAIN.

&&

.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

IT DOESNT GET MUCH WORSE THAN THIS WHEN IT COMES TO FLYING WX OVER
THE NEXT 24 OR SO HOURS  CONDS HAVE BEGUN TO DETERIORATE FROM S TO
N AS SOME MAINLY LIGHT SNOW HAS MADE IT AS FAR NORTH AS PHL.

AS A STRONG STORM MOVES FROM NR CAPE HATTERAS EARLY THIS MORNING TO
OFF THE MID-ATLC CST THIS EVENING, SNOW WILL INCREASE IN AREAL
COVERAGE AND INTENSITY.  MODERATE TO HEAVY SNOW FROM AROUND LATE
MORNING THROUGH AT LEAST EARLY EVENING.

WIDESPREAD IFR AND LIFR CONDS ARE EXPECTED BY LATE MORNING OR EARLY
AFTN FROM S TO N.  WINDS WILL ALSO INCREASE FROM A NELY DIRECTION
AND GUSTS COULD REACH AROUND 30 TO 35 KT, ESPECIALLY FOR KMIV AND
KACY.  THE GUSTY WINDS WILL CAUSE BLOWING AND DRIFTING OF SNOW,
WHICH WILL FURTHER REDUCE VSBYS.  AS FOR WIND DIRECTION, A NELY WIND
IS EXPECTED UNTIL THE LOW MOVES BY.  AT THIS POINT, THE WIND WILL
SWITCH TO THE NW AND REMAIN GUSTY.  THERE SHOULD BE SOME SLOW
IMPROVEMENT BY EARLY SUNDAY MORNING, DEPENDING ON HOW FAST THE SNOW
SHUTS OFF.  CURRENT TIMING HAS MVFR RETURNING AFTER MIDNIGHT SUNDAY
MORNING.

OUTLOOK...
VFR CONDS SHOULD RETURN BY SUNDAY AFTN AND THEN VFR IS EXPECTED
THROUGH MIDWEEK, BEFORE ANOTHER STORM APPROACHES JUST IN TIME FOR
THE HOLIDAY.

&&

.MARINE...
A VERY STRONG NOREASTER WAS DEVELOPING OVER THE SERN CONUS.  THE
STORM WAS LOCATED NEAR CAPE HATTERAS AND WILL CONTINUE MOVG OFF THE
MID-ATLC CST AND THEN TOWARD ERN CANADA.  THE STORM IS EXPECTED TO
RAPIDLY DEEPEN AS IT MOVES BY.  THE LATEST MODEL DATA INDICATE THAT
STORM CONDS ARE LIKELY LATER THIS MORNING OR EARLY AFTN AND THEN
WILL CONTINUE INTO TONIGHT.  AS A RESULT, HAVE RAISED STORM WARNINGS
FOR ALL OF THE MARINE ZONES.  FOR THE SAKE OF EFFICIENCY, THESE
WARNINGS WILL GO INTO EFFECT IMMEDIATELY, EVEN THOUGH IT MAY BE SOME
TIME UNTIL WINDS RAMP UP, ESPECIALLY OVER THE NRN CSTL WATERS.  WILL
GO WITH A 20/06Z ENDING TIME, EVEN THOUGH THIS MAY NEED TO BE
EXTENDED.  GALES AND SCA WILL BE NEEDED AFTER THE STORM WARNINGS
EXPIRE.  THE STRONG WINDS AND RAPIDLY DEEPENING LOW WILL CAUSE SEAS
TO INCREASE AS WELL AND WE EXPECT A GOOD NELY GRADIENT UNTIL THE LOW
PASSES BY, WHEN THE WINDS WILL SHIFT TO THE NW AND REMAIN GUSTY.
OVERALL, NOT A PLEASANT FEW DAYS ON THE AREA WATERWAYS.

ONCE THE LOW MOVES BY, CONDS WILL SLOWLY IMPROVE ON SUNDAY AS HIGH
PRESSURE BEGINS TO BUILD IN.  THIS HIGH WILL THEN DOMINATE FOR THE
EARLY TO MIDDLE PART OF NEXT WEEK.

&&

.TIDES/COASTAL FLOODING...
LATEST TIDE PREDICTIONS INDICATE THAT MODERATE TIDAL FLOODING IS NOW
POSSIBLE IN CAPE MAY COUNTY AS WELL AS SUSSEX COUNTY DE, SO WILL
EXTEND THE AREAL COVERAGE OF THE CFW. IT IS GOING TO BE CLOSE, BUT
INCLUDING CAPE MAY IN A COASTAL FLOOD WARNING SEEMS THE PRUDENT
COURSE OF ACTION ATTM.  FOR THE SAKE OF EFFICIENCY, WILL JUST ISSUE
THE CFW FOR TODAY, EVEN THOUGH THE DATA INDICATES THAT THEY WILL
LIKELY BE NEEDED AGAIN AT BOTH LOCATIONS ON SUNDAY.  THE HIGH SURF
ADVISORY AND COASTAL FLOOD ADVISORIES FOR THE DEL BAY WILL REMAIN IN
PLACE UNCHANGED FOR NOW.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST SUNDAY
     FOR PAZ054-055-060>062.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR PAZ067>071.
NJ...WINTER STORM WARNING FROM 6 AM THIS MORNING TO 6 AM EST SUNDAY
     FOR NJZ001-007-008.
     WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR NJZ009-010-
     012>027.
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 3 PM EST
     THIS AFTERNOON FOR NJZ016-021.
     HIGH SURF ADVISORY FROM 6 AM THIS MORNING TO 6 AM EST SUNDAY
     FOR NJZ014-024>026.
     WIND ADVISORY UNTIL 7 AM EST SUNDAY FOR NJZ014-023>026.
     COASTAL FLOOD WARNING FROM 8 AM THIS MORNING TO 2 PM EST THIS
     AFTERNOON FOR NJZ023-024.
     COASTAL FLOOD ADVISORY FROM 8 AM THIS MORNING TO 2 PM EST THIS
     AFTERNOON FOR NJZ022-025.
DE...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR DEZ001>004.
     COASTAL FLOOD ADVISORY FROM 10 AM THIS MORNING TO 3 PM EST
     THIS AFTERNOON FOR DEZ001-002.
     HIGH SURF ADVISORY FROM 6 AM THIS MORNING TO 6 AM EST SUNDAY
     FOR DEZ004.
     WIND ADVISORY UNTIL 7 AM EST SUNDAY FOR DEZ002>004.
     COASTAL FLOOD WARNING FROM 8 AM THIS MORNING TO 2 PM EST THIS
     AFTERNOON FOR DEZ003-004.
MD...WINTER STORM WARNING UNTIL 6 AM EST SUNDAY FOR MDZ008-012-015-
     019-020.
MARINE...STORM WARNING UNTIL 1 AM EST SUNDAY FOR ANZ430-431-450>455.

&&

SYNOPSIS...STAUBER
NEAR TERM...STAUBER
SHORT TERM...STAUBER
LONG TERM...IOVINO
AVIATION...NIERENBERG
MARINE...NIERENBERG
TIDES/COASTAL FLOODING...NIERENBERG
Hazardous weather outlook, Dec 19, 2:57 AM EST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
257 AM EST SAT DEC 19 2009

NJZ001-007-008-PAZ054-055-060>062-200800-
SUSSEX-WARREN-MORRIS-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT FROM 6 AM THIS MORNING TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY...EAST
CENTRAL PENNSYLVANIA AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ008-012-015-019-020-NJZ009-010-012-013-015-017>020-027-PAZ067>071-
200800-
CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-MERCER-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-SOUTHEASTERN BURLINGTON-CHESTER-
MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MARYLAND...CENTRAL
NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN
NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ016-021-200800-
NEW CASTLE-SALEM-CUMBERLAND-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ003-NJZ023-200800-
INLAND SUSSEX-CAPE MAY-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-200800-
KENT-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 3 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ022-200800-
ATLANTIC-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ014-026-200800-
EASTERN MONMOUTH-COASTAL OCEAN-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM EST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.
   HIGH SURF ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ024-200800-
DELAWARE BEACHES-ATLANTIC COASTAL CAPE MAY-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM EST
SUNDAY...
...COASTAL FLOOD WARNING IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE AND
SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.
   HIGH SURF ADVISORY.
   COASTAL FLOOD WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ025-200800-
COASTAL ATLANTIC-
257 AM EST SAT DEC 19 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST SUNDAY...
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 6 AM EST
SUNDAY...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 8 AM THIS MORNING TO 2 PM
EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.
   WINTER STORM WARNING.
   HIGH SURF ADVISORY.
   COASTAL FLOOD ADVISORY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-200800-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
257 AM EST SAT DEC 19 2009

...STORM WARNING IN EFFECT UNTIL 1 AM EST SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   STORM WARNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Dec 19, 4:27 AM EST, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
427 AM EST SAT DEC 19 2009

DEZ001-MDZ008-NJZ015>019-PAZ067>071-191600-
NEW CASTLE-CECIL-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-
PHILADELPHIA-
INCLUDING THE CITIES OF...WILMINGTON...ELKTON...TRENTON...
PENNSVILLE...GLASSBORO...CAMDEN...CHERRY HILL...MOORESTOWN...
MOUNT HOLLY...WEST CHESTER...NORRISTOWN...DOYLESTOWN...MEDIA...
PHILADELPHIA
427 AM EST SAT DEC 19 2009

...NEAR RECORD BREAKING DECEMBER SNOWFALL FOR THE PHILADELPHIA
REGION WILL BRING HAZARDOUS WINTER WEATHER TO THE REGION INTO
TONIGHT...

TOTAL STORM SNOWFALL TOTALS OF 12 TO 20 INCHES ARE FORECAST TO
OCCUR IN THE PHILADELPHIA METROPOLITAN AREAS BY DAWN SUNDAY.

THIS MAJOR STORM COULD APPROACH THE 2 DAY DECEMBER RECORD OF 21.0
INCHES SET ON DECEMBER 26 TO 27, 1909. THE NEXT HIGHEST WAS
DECEMBER 12TH, 1960 WHEN 14.6 INCHES FELL AND THE CHRISTMAS STORM
OF DECEMBER 24TH AND 25TH, 1966 WHEN 12.7 INCHES FELL.

THE ALL TIME SNOWFALL RECORD FOR PHILADELPHIA WAS SET JAN 7TH AND
8TH, 1996 WHEN 30.7 INCHES WERE RECORDED. ANOTHER NOTABLE STORM IN
PHILADELPHIA INCLUDES THE FEBRUARY 11TH AND 12TH, 1983 WITH 21.3
INCHES.

SHOULD ACCUMULATIONS EXCEED 14.6 INCHES...THIS STORM WILL MAKE THE
LIST OF THE ALL-TIME TOP 10 SNOWSTORMS ON RECORD.

HERE ARE SOME HAZARDOUS WINTER WEATHER PREPAREDNESS TIPS...

1. TRAVEL IS NOT RECOMMENDED ON SATURDAY...AS CONDITIONS WILL
DETERIORATE RAPIDLY AFTER DAYBREAK. IF YOU HAVE TO TRAVEL SATURDAY IN
AN EMERGENCY...CARRY A WINTER STORM SURVIVAL KIT WHICH INCLUDES A
CHARGED MOBILE PHONE...BLANKETS...FLASHLIGHT WITH EXTRA
BATTERIES...HIGH CALORIE NON-PERISHABLE FOOD...WATER...AND A SNOW
SHOVEL. KEEP YOUR GAS TANK FULL...AND AVOID TRAVELING ALONE. LET
SOMEONE KNOW YOUR TIMETABLE AND YOUR PRIMARY ROUTE.

2. IF YOU DO GET STRANDED...STAY IN YOUR VEHICLE. ATTEMPTING TO
WALK FOR HELP IN A WINTER STORM COULD BE A DEADLY DECISION. RUN
THE MOTOR FOR ABOUT 10 MINUTES EVERY HOUR FOR HEAT. OPEN THE
WINDOW A LITTLE FOR FRESH AIR TO AVOID CARBON MONOXIDE POISONING.
MAKE SURE YOUR EXHAUST PIPE IS NOT BLOCKED FROM ICE AND SNOW.

3. IF YOU NEED TO USE A PORTABLE GENERATOR...FOLLOW MANUFACTURERS
INSTRUCTIONS TO KEEP THE AREA SURROUNDING YOUR GENERATOR WELL
VENTILATED.

4. DO NOT ATTEMPT TO SHOVEL SNOW UNLESS YOU ARE PHYSICALLY FIT.
HYDRATE YOURSELF OFTEN WITH WATER WHILE SHOVELING...AND TAKE
FREQUENT BREAKS.

5. MOVE PETS AND FARM ANIMALS TO SHELTERED LOCATIONS AND ENSURE
THEY HAVE PLENTY OF FOOD AND DRINK.

6. LISTEN TO NOAA WEATHER RADIO...LOCAL AND CABLE OUTLETS TO
STAY INFORMED ON THE PROGRESS OF THE STORM.

RNS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 strong wind. Local standard time, as filed.

Strong Wind, Eastern Ocean

When
December 19, 9:00 AM EST to 9:00 PM EST
Where
Eastern Ocean forecast zone
Measured
45 kt (52 mph) measured gust
Property damage
$5,000
Reported by
C-MAN Station
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

Strong Wind, Eastern Atlantic

When
December 19, 9:00 AM EST to 9:00 PM EST
Where
Eastern Atlantic forecast zone
Measured
43 kt (49 mph) measured gust
Property damage
$5,000
Reported by
C-MAN Station
Coordinates
39.469, -74.634 (the zone’s center; the record gives no point)

Strong Wind, Eastern Cape May

When
December 19, 9:00 AM EST to 9:00 PM EST
Where
Eastern Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
C-MAN Station
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

Strong Wind, Western Cape May

When
December 19, 9:00 AM EST to 9:00 PM EST
Where
Western Cape May forecast zone
Measured
40 kt (46 mph) estimated gust
Property damage
$5,000
Reported by
C-MAN Station
Coordinates
39.085, -74.850 (the zone’s center; the record gives no point)

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2009Every state in 2009This day in weather historyWarnings in New Jersey, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 206730, 206731, 206733, 206734.